Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 34, NWS San Angelo, TX

June 4, 2005Callahan County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 4, 2005, 8:26 PM CDT for Callahan County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2005, 8:26 PM CDT (01:26 UTC)
Expired
Jun 4, 2005, 9:15 PM CDT
In force
49 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Callahan County, TX

The radar

The Dyess AFB radar (KDYX), 25 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 3:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3271 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 050126
TORSJT
TXC059-050215-
/O.NEW.KSJT.TO.W.0034.050605T0126Z-050605T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
826 PM CDT SAT JUN 4 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL CALLAHAN COUNTY IN WEST CENTRAL TEXAS

* UNTIL 915 PM CDT

* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES WEST OF
  ATWELL...OR ABOUT 14 MILES SOUTHEAST OF BAIRD...MOVING EAST AT 15
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ATWELL BY 835 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO 
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE 
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN 
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.

THIS STORM ALSO HAS A HISTORY OF PRODUCING BASEBALL SIZE HAIL.


LAT...LON 3232 9933 3217 9923 3235 9879 3254 9892

$$
1 follow-up statement
000 
WWUS54 KSJT 050139
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
837 PM CDT SAT JUN 4 2005

TXC059-050215-
/O.CON.KSJT.TO.W.0034.000000T0000Z-050605T0215Z/
CALLAHAN TX-
837 PM CDT SAT JUN 4 2005

...A TORNADO WARNING CONTINUES UNTIL 915 PM CDT FOR EAST CENTRAL
CALLAHAN COUNTY...

AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR ATWELL...OR ABOUT
14 MILES SOUTHWEST OF CISCO...MOVING EAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  ATWELL BY 841 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

AT 830 PM...THIS TORNADIC STORM PRODUCED SOFTBALL SIZE HAIL IN THE 
TOWN OF PUTNAM PRODUCING MAJOR DAMAGES TO ROOFS AND VEHICLES.  

LAT...LON 3232 9933 3217 9923 3235 9879 3254 9892

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 4, 2:30 PM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, Jun 4, 2:30 PM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CDT SAT JUN 4 2005

.SHORT TERM...
A LOT OF WAITING AND WATCHING ACROSS WEST CENTRAL TEXAS THIS
AFTERNOON. AS OF 19Z...DRYLINE HAS SET UP FROM DRYDEN TO SNYDER TO
ALTUS. DRYLINE SHOWING SOME BETTER MOVEMENT ACROSS OKLAHOMA
THAN DOWN HERE IN TEXAS. WITH TEMPS IN THE 80S AND DEWPOINTS IN
THE 70S...CAPE VALUES ALREADY ABOVE 3000 AREAWIDE...AND PUSHING
5000 ACROSS THE NORTH. PROBLEM HAS BEEN THE CAP. WITH 700 MB TEMPS
IN THE 10 TO 12 DEGREE RANGE...DEVELOPMENT WILL BE SLOW TO
INITIATE AND WOULD NOT BE SURPRISED TO SEE DEVELOPMENT...IF IT CAN
OCCUR AT ALL...TO OCCUR CLOSER TO 00Z. GIVEN THE CAPE VALUES...ANY
STORM THAT CAN DEVELOP WOULD QUICKLY REACH SEVERE LEVELS AND WILL
MENTION SEVERE IN ALL ZONES. THE CURRENT SLIGHT CHANCE TO CHANCE
POPS LOOK GOOD FOR NOW.

WHAT HAPPENS TONIGHT WILL END UP PLAYING A BIG ROLE IN
THUNDERSTORM CHANCES TOMORROW. MODELS DEVELOP DECENT CONVECTION
ACROSS OKLAHOMA TONIGHT...HELPING SHOVE A WEAK COLD FRONT DOWN
NEAR THE BIG COUNTRY FOR SUNDAY. IF STORMS FAIL TONIGHT...
BOUNDARY WILL STAY A LITTLE FARTHER NORTH. WILL HOLD
SLIGHT CHANCE POPS FOR NOW.

.LONG TERM...
CURRENT FORECAST IN GOOD SHAPE AND WILL NOT NEED TO MAKE ANY REAL
SIGNIFICANT CHANGES. LARGE UPPER TROUGH SETTLES INTO THE WESTERN
US...SETTING UP SOUTHWEST FLOW. MID LEVEL TEMPS STILL PRETTY
WARM...BUT WORTH PUTTING SOME SLIGHT CHANCE POPS IN AT TIMES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      71  92  71  92 /  30  20  20  20
SAN ANGELO   72  94  71  94 /  20  20  20  10
JUNCTION     71  93  71  93 /  20  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

07
Hazardous weather outlook, Jun 4, 2:44 PM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 PM CDT SAT JUN 4 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-051944-
BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-
JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-
SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN-
244 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...TONIGHT

A DRYLINE WAS CURRENTLY LOCATED BETWEEN CHILDRESS AND WHICITA
FALLS...EXTENDING SOUTHWEST TO NEAR A SYNDER TO SANDERSON LINE. THE
DRYLINE WILL DRIFT INTO FAR WESTERN PORTIONS OF WEST CENTRAL TEXAS
BY LATE THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL FORM ALONG AND
EAST OF THE DRYLINE IN THE WARM...MOIST AND VERY UNSTABLE AIR OVER
WEST CENTRAL TEXAS...MAINLY AFTER 4 PM. INSTABILITY AND WIND SHEAR
WILL BE SUFFICIENT FOR SEVERE THUNDERSTORMS OVER ANY PART OF WEST
CENTRAL TEXAS THIS AFTERNOON AND EVENING. LARGE HAIL...GREATER THAN
GOLFBALL SIZE...AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE
WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL POSSIBLE EACH DAY. GIVEN THE AMOUNT
OF INSTABILITY...A SEVERE THUNDERSTORM OR TWO CANNOT BE RULED
OUT...ESPECIALLY ACROSS THE BIG COUNTRY ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR LATE THIS AFTERNOON AND
TONIGHT.

In the hours before

Local storm report, Jun 4, 5:18 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
518 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             3 SW CROSS PLAINS       32.10N 99.20W
06/04/2005  0.75 INCH        CALLAHAN           TX   LAW ENFORCEMENT

&&

PMCCULLO
Local storm report, Jun 4, 5:51 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
551 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             2 NE ECHO               31.95N 99.29W
06/04/2005  1.75 INCH        COLEMAN            TX   NWS EMPLOYEE

            REPORTED AT THE INTERSECTION OF STATE HIGHWAY 206 AND
            RANCH ROAD 585 BY AN OFF DUTY NWS EMPLOYEE

&&

PMCCULLO
Local storm report, Jun 4, 6:13 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
613 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             3 S BAIRD               32.35N 99.40W
06/04/2005  1.00 INCH        CALLAHAN           TX   FIRE DEPT/RESCUE

            TRAINED SPOTTER REPORTED QUARTER SIZE HAIL

&&

PMCCULLO
Local storm report, Jun 4, 7:14 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
714 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             WOODSON                 33.01N 99.05W
06/04/2005  1.75 INCH        THROCKMORTON       TX   FIRE DEPT/RESCUE

            REPORTED BY A TRAINED SPOTTER FROM THE WOODSON FIRE
            DEPARTMENT

&&

HGUERRER
Local storm report, Jun 4, 7:21 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
721 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             2 W PUTNAM              32.37N 99.23W
06/04/2005  1.00 INCH        CALLAHAN           TX   LAW ENFORCEMENT

            REPORTED BY CALLAHAN COUNTY SHERIFFS DEPARTMENT JUST WEST
            OF PUTNAM AND ALSO IN THE COMMUNITY OF PUTNAM.

&&

HGUERRER
Local storm report, Jun 4, 8:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
805 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             PUTNAM                  32.37N 99.19W
06/04/2005  2.75 INCH        CALLAHAN           TX   LAW ENFORCEMENT

            BASEBALL SIZE HAIL REPORTED NEAR PUTNAM.

&&

PMCCULLO

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:25 PM CDTFlash Flood WarningSJTCallahan2 hr
Jun 4, 7:43 PM CDTSevere Thunderstorm WarningSJTCallahan62 min
Jun 4, 8:11 PM CDTSevere Thunderstorm WarningSJTHaskell34 min
Jun 4, 8:24 PM CDTFlash Flood WarningSJTCallahan, Shackelford4 hr
Jun 4, 8:46 PM CDTSevere Thunderstorm WarningSJTHaskell29 min
Jun 4, 9:00 PM CDTTornado WarningSJTHaskell45 min
Jun 4, 9:46 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton44 min
Jun 4, 10:03 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford27 min
Jun 4, 10:26 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton49 min
Jun 4, 10:54 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford36 min
Jun 4, 11:11 PM CDTSevere Thunderstorm WarningSJTThrockmorton49 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.